Alert archive / Kansas / Wind Advisories in 2025

Wind Advisory 14, NWS Topeka, KS

December 17, 202510 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 17, 2025, 1:48 PM CST for 10 counties in Kansas. It took effect at Dec 18, 2025, 2:00 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2025, 1:48 PM CST (19:48 UTC)
In effect from
Dec 18, 2025, 2:00 AM CST
Expired
Dec 18, 2025, 6:00 PM CST
In force
16 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Nemaha County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:47 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Windy and dry conditions are expected Thursday. Wind Advisory has been issued area-wide and a Fire Weather Watch remains in effect for parts of north central into east central KS.
  • There is a 20-40% chance of rain after midnight tonight into early Thursday morning. Otherwise dry weather persists.
  • Above average temperatures continue for the foreseeable future.
Area forecast discussion, Dec 17, 11:47 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
1147 AM CST Wed Dec 17 2025

.KEY MESSAGES...

- Windy and dry conditions are expected Thursday. Wind Advisory has
been issued area-wide and a Fire Weather Watch remains in effect for
parts of north central into east central KS.

- There is a 20-40% chance of rain after midnight tonight into early
Thursday morning. Otherwise dry weather persists.

- Above average temperatures continue for the foreseeable
  future.

&&

.DISCUSSION...
Issued at 432 AM CST Wed Dec 17 2025

Yesterday's trough has pushed east of the area, leaving us in zonal
flow for today ahead of the next shortwave trough currently off the
Pacific Northwest coast. Weak sfc ridging is overhead, giving us
clear skies early this morning with a few stations showing some
patchy fog. Could see this in low-lying areas through about sunrise
with shallow moisture in place. For the rest of today, lee
cyclogenesis quickly occurs this afternoon in response to the
aforementioned shortwave. This increase in southerly winds should
help temperatures reach the 50s area-wide.

The associated cold front is progged to move through the area
overnight, shortly after midnight in north central KS, and exiting
the area before sunrise. Of all the CAMs, the HRRR is the least
excited about rain along the frontal boundary while most other
guidance shows at least a little bit of light rain, though it would
be brief at any one location. Forecast soundings indicate moisture
is shallow with drier air working in behind the front, so this could
work against the rainfall reaching the ground. As such have kept
PoPs limited to 20-40% as the front moves across the area.

The bigger impact to Thursday's weather will be the wind. The upper
trough deepens into a closed low as it moves across the Northern
Plains Thursday morning, and the low-level wind field strengthens
across much of the Plains and the Midwest. Exactly how strong the
winds become at the surface will be dependent on how deep mixing is.
Guidance is pretty consistent on 850mb winds reaching 45-55 kts.
HREF shows a 40-70% chance of sustained winds of at least 30mph for
most of the area during the late morning to mid-afternoon, so all
things considered, felt there was a strong enough signal to issue a
Wind Advisory for the entire area. Will still need to monitor the
potential for High Wind Warning criteria, especially in our
westernmost counties. If those locations do tap into the 55kt winds,
then 60mph gusts would be possible. The HRRR is the one model that
has started to show this potential, and the 06z run is more
aggressive than the 00z. Still the HREF has low probabilities of
reaching warning criteria, so opted to go with the advisory for now.
If more guidance today comes in on that high end, an upgrade may be
warranted for some of our western counties. In any case, given the
strong winds looking to be sustained at 25-35mph and gusts to 45-
55mph, this combined with the dry air behind the cold front provides
a setup for at least elevated fire danger. Have left the Fire
Weather Watch as is for now, with this area seeming to cover where
the highest winds coincide with RH falling as low as 25-30%.

Beyond Thursday, we transition back to zonal flow aloft Friday into
the weekend, with ridging to our south building northward a bit
Monday and Tuesday. This pattern favors above average temperatures
continuing for the next several days with highs in the 50s, perhaps
reaching 60 in a few places. Sunday is slightly cooler in the 40s
behind a front that moves through on Saturday, but this looks to
pass through dry.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1138 AM CST Wed Dec 17 2025

Lower stratus will move northward across the terminals after 00Z
THU, Ceilings will be in the 1200-2000 feet range. A stronger
cold front will move through the terminals between 7Z and 9Z.
Northwest winds may gust to 40 to 45 KTS after the front passes
but should diminish a bit an hour or two after the front passes.
Wind gusts will increase Thursday afternoon. After the frontal
passage, ceilings will be VFR between 9 and 11Z THU.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 6 PM CST Thursday for KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.
Fire Weather Watch from Thursday morning through Thursday
afternoon for KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037-
KSZ038-KSZ054.

&&

DISCUSSION...Picha
AVIATION...Gargan
Hazardous weather outlook, Dec 17, 4:36 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
436 AM CST Wed Dec 17 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-181045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
436 AM CST Wed Dec 17 2025

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory has been issued for the entire area Thursday as
northwest winds strengthen to 25 to 35 mph sustained and gusts up
to 45 to 55 mph. Additionally, parts of north central and east
central Kansas, mainly southwest of a line from Concordia to
Manhattan to Emporia, could see conditions set up for extreme fire
danger. A Fire Weather Watch remains in effect Thursday for this
potential.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:46 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more11 hr
Dec 17, 1:39 PM CSTHigh Wind WarningTOPClay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more28 hr
Dec 17, 2:10 PM CSTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more28 hr

Nearby

Wind Advisories in Kansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.